Alabama, 2023

Hail and Damaging Winds in Alabama, June 29 to 30, 2023

June 29 to 30, 2023 · NWS BMX · 7 events in 5 counties and zones

An upper high along the Mississippi River produced a northwest flow across Alabama which was favorable for the development of Meso-scale Convective Systems. Several MCS's tracked southeast during the heating of the day and produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper high along the Mississippi River produced a northwest flow across Alabama which was favorable for the development of Meso-scale Convective Systems. Several MCS's tracked southeast during the heating of the day and produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 29, 1:58 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 29, 1:58 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
258 PM CDT Thu Jun 29 2023

...New LONG TERM...

.SHORT TERM...
(This afternoon through Friday)
Issued at 1246 PM CDT THU JUN 29 2023

A large ridge is building eastward over the ArkLaTex. The next two
days will be the hottest so far this year barring any surprise
thunderstorms. We're watching an MCS propagate southward into
northern Tennessee. Most of the hi-res models show these storms
weakening and ultimately dissipating before reaching our northern
counties, however, they don't appear to be handling the current
storm motions very well, and there's potential for these storms to
take a more south/southwesterly motion as they ride along the more
favorable moisture gradient to our west. Upstream convection has
favored the western side of the MCS, so if these storms hold
together, they could eventually reach our northern counties late
this afternoon or this evening, and produce a risk for damaging
60 mph wind gusts. They should be following a weakening trend by
that point as the 12Z BMX RAOB sampled an unfavorably large
presence of dry air aloft, so there's uncertainty on how far south
they could propagate into Central AL. We're also watching
temperatures climb across the area, and some locations in the west
are almost achieving 100 degree heat indices at this hour. We
expect temperatures to continue climbing this afternoon as any
potential for rain in the north will be after peak heating, so no
changes are being made to the current Excessive Heat Warning and
Heat Advisory products. Max heat index values will range from
105-110 degrees across the western half of the area. Please
exercise caution if you intend on spending time outdoors in this
mess. Stay hydrated and give yourself frequent breaks in a cool
location.

We stay rather warm overnight with lows in the 70s and Slight Chance
PoPs decreasing in the north before midnight. By tomorrow morning,
the mid-level ridge will be centered over the Lower MS River. There
could still be some remnant wedging in our east to start the day,
but dewpoints are expected to rise into the low to mid 70s by
tomorrow afternoon with highs around 100 degrees. This will result
in a more area-wide experience of heat indices ranging from 105-112
degrees. Some subtle embedded troughing and perhaps a secondary
decaying MCS may rotate north to south across the area tomorrow
afternoon, but but will keep afternoon PoPs at 20% for now due to
the low predictability of this pattern.

86/Martin

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 214 PM CDT THU JUN 29 2023

Friday Night through Sunday.

Several models are depicting a MCS impacting east Alabama Friday
night, and so there is enough confidence to add a small chance for
thunderstorms. The core of the MCS may stay just to the east of
Alabama, but a low end threat for severe storms possible for east
Alabama Friday night. There may be a lull in the activity on
Saturday and Saturday night as the center of the upper ridge moves
eastward along the Gulf Coast. An upper trof digging southward
from the Plains States will get close enough to Alabama on Sunday
for better diurnal convection, with slightly higher chances of
rain north. Heat indices are still forecast to be in the dangerous
category on Saturday, with 105-100 degrees east of I-65 and
108-113 west of I-65. Additional heat related products for
Saturday will be issued in later forecasts.

Rose

Monday through Thursday.

By Monday, the upper-level ridge should weaken enough to reduce the
heat across the Southeast - good news! The first half of next week
should feature a more typical summer pattern here in Central
Alabama. Highs in the low to mid-90s and lows in the low-70s with
dewpoints also in the 70s. Still hot, but more of what we are used
to this time of year. Diurnally driven rain chances also significantly
increase next week - with values above 50%.

Serre/Rose

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT THU JUN 29 2023

Deep ridging over the ArkLaTex is producing sunny, VFR conditions
across the area. An area of convection moving southward into the
Tennessee Valley will be watched closely this afternoon as it may
affect our northern TAF sites around 00Z. However, the storms are
expected to begin weakening, and confidence is low that they will
make it this far south, so did not mention in the TAF at this
time. Otherwise, there will be some high clouds over the area, but
no other aviation impacts are expected as high pressure will be
the dominant feature during this period.

NOTE: Will continue with AMD NOT SKED at TOI due to comm issues.

86/Martin

&&

.FIRE WEATHER...

Very limited rain chances across central Alabama through Saturday,
but an organized cluster of storms could impact east Alabama
Friday night. Min RH values Friday and Saturday 35-45 percent
with with heat indices in the 105-110F each day. Light and
variable 20 foot winds tonight becoming west-southwest 3-5 mph on
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  98  71  99 /  20  20  30  30
Anniston    72  97  72  97 /  20  20  30  20
Birmingham  75 100  75  99 /  20  20  20  30
Tuscaloosa  74 100  75 100 /  10  20  10  20
Calera      73  99  74  98 /  10  20  20  20
Auburn      74  95  73  95 /  10  20  30  20
Montgomery  74 100  75 100 /   0  20  20  20
Troy        72  99  74  99 /   0  10  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT Friday for the following
counties: Lamar-Marion-Pickens-Sumter.

Heat Advisory until 11 AM CDT Friday for the following counties:
Autauga-Bibb-Blount-Chilton-Dallas-Fayette-Greene-Hale-Jefferson-
Lowndes-Marengo-Perry-Shelby-Tuscaloosa-Walker-Winston.

Excessive Heat Warning from 11 AM to 9 PM CDT Friday for the
following counties: Autauga-Bibb-Blount-Chilton-Coosa-Dallas-
Elmore-Fayette-Greene-Hale-Jefferson-Lowndes-Marengo-Montgomery-
Perry-Shelby-St. Clair-Talladega-Tuscaloosa-Walker-Winston.

Heat Advisory from 11 AM to 9 PM CDT Friday for the following
counties: Barbour-Bullock-Calhoun-Chambers-Cherokee-Clay-
Cleburne-Etowah-Lee-Macon-Pike-Randolph-Russell-Tallapoosa.

&&

SHORT TERM...86
LONG TERM....58/rose
AVIATION...86
Hazardous weather outlook, Jun 29, 2:10 AM CST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
310 AM CDT Thu Jun 29 2023

ALZ011>015-017>050-301115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
310 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Dangerously high heat and humidity is forecast across much of
central Alabama today. Heat index values during this time will most
likely climb to near 105 degrees, with some areas reach or exceeding
110 degrees.

A few strong to marginally severe storms may develop late afternoon
and continue through 10 PM across the far northern counties. Damaging
winds and large hail will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dangerously high heat and humidity is forecast to continue across
much of central Alabama through at least Sunday. Heat index values
during this time will most likely climb to near 105 degrees, with
some areas exceeding 110 degrees.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and early evening.

The radar

The Columbus AFB radar (KGWX), 90 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Winston

When
June 29, 4:45 PM CST to 4:46 PM CST
Where
Winston County, Double Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
34.150, -87.400

Half-dollar size hail reported in Double Springs.

Hail, Fayette

When
June 29, 5:26 PM CST to 5:27 PM CST
Where
Fayette County, 5.04 mi NW of Alta
Measured
2 in hail
Reported by
Social Media
Coordinates
33.730, -87.580

Photos from social media of hail up to two inches in the Pea Ridge Community.

Hail, Tuscaloosa

When
June 29, 6:25 PM CST to 6:26 PM CST
Where
Tuscaloosa County, 5.93 mi ESE of Samantha
Measured
1 in hail
Reported by
Social Media
Coordinates
33.400, -87.520

Quarter size hail reported near the intersection of Highway 69 and Yellow Creek Road.

Thunderstorm Wind, Fayette

When
June 29, 6:45 PM CST to 6:46 PM CST
Where
Fayette County, Bankston
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.670, -87.680

Several trees uprooted in the Bankston area.

Thunderstorm Wind, Chambers

When
June 30, 1:48 PM CST to 1:49 PM CST
Where
Chambers County, 0.69 mi S of Little Shawmut
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.840, -85.180

Multiple trees uprooted between Lanett and Valley.

Thunderstorm Wind, Lee

When
June 30, 1:57 PM CST to 1:58 PM CST
Where
Lee County, Beulah
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.700, -85.170

Several trees uprooted in Beulah.

Thunderstorm Wind, Lee

When
June 30, 2:15 PM CST to 2:16 PM CST
Where
Lee County, Smiths Station
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.530, -85.080

Several trees uprooted in Smiths Station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116078, 1116083, 1116086, 1116085, 1116090, 1116094, 1116096.